Alert archive / Alabama / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 276, NWS Mobile, AL

August 11, 2009Crenshaw County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Aug 11, 2009, 9:21 PM CDT for Crenshaw County, Alabama. It was in force for 24 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 11, 2009, 9:21 PM CDT (02:21 UTC)
Expired
Aug 11, 2009, 9:45 PM CDT
In force
24 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon

County Crenshaw County, AL

What was reported inside it

TimeReportWhereRemark
Aug 11, 9:25 PM CDTTSTM WND DMG4 Nw Glenwood, ALLARGE LIMBS DOWN ON CR 6 BETWEEN LUVERNE AND GLENWOOD. HAIL OF UNKNOWN SIZE REPORTED IN GLENWOOD. POWER OUT IN LUVERNE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 2.4 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2009-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2218 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2009-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2218 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
743 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMOB 120221
SVRMOB
ALC041-120245-
/O.NEW.KMOB.SV.W.0276.090812T0221Z-090812T0245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
921 PM CDT TUE AUG 11 2009

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL CRENSHAW COUNTY IN SOUTH CENTRAL ALABAMA...
  THIS INCLUDES THE CITY OF LUVERNE...

* UNTIL 945 PM CDT

* AT 921 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS OVER 60 MPH.  THIS STORM WAS NEAR LUVERNE...AND
  MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  GLENWOOD BY 935 PM CDT...

CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. 
MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE 
KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH 
TO BE STRUCK BY LIGHTNING.

LAT...LON 3159 8640 3182 8641 3182 8620 3180 8619
      3180 8615 3179 8614 3167 8614 3163 8617
      3162 8614 3157 8614
TIME...MOT...LOC 0221Z 277DEG 21KT 3169 8625

$$
1 follow-up statement
000 
WWUS54 KMOB 120242
SVSMOB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
942 PM CDT TUE AUG 11 2009

ALC041-120251-
/O.EXP.KMOB.SV.W.0276.000000T0000Z-090812T0245Z/
CRENSHAW AL-
942 PM CDT TUE AUG 11 2009

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL CRENSHAW COUNTY WILL
EXPIRE AT 945 PM CDT...

THE SEVERE THUNDERSTORM IS MOVING OUT OF CRENSHAW COUNTY...SO THIS 
WARMING WILL BE ALLOWED TO EXPIRE AND WILL NOT BE RE-ISSUED AT THIS 
TIME.

LAT...LON 3159 8640 3182 8641 3182 8620 3180 8619
      3180 8615 3179 8614 3167 8614 3163 8617
      3162 8614 3157 8614
TIME...MOT...LOC 0241Z 277DEG 21KT 3168 8612

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 2:58 PM CDT, 6 hours 23 minutes earlier.

Area forecast discussion, Aug 11, 2:58 PM CDT, 6 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
258 PM CDT TUE AUG 11 2009

.SHORT TERM TONIGHT AND WEDNESDAY...POSITIVE TILT MID/HIGH LEVEL
TROF SINKS SOUTHEAST TO ACROSS THE GULF COAST IN THE NEAR
TERM...ALLOWING A FRONTAL BOUNDARY TO EASE INTO THE SOUTHEAST. MID
LEVEL ENERGY AT THE BASE OF THE UPPER TROF ALONG WITH THE APPROACHING
FRONTAL BOUNDARY INTERACTS WITH DEEP ENVIRONMENTAL MOISTURE (PWAT
2-2.25) SUPPORTING MODERATE COVERAGES OF SHWRS/TSTMS THROUGH
WED. LATEST OUTLOOKS BY SPC SUGGESTS A SLIGHT RISK OF SEVERE WEATHER
OCCURRING NORTH OF OUR AREA...FROM NORTHERN MISSISSIPPI TO THE
EXTREME WESTERN PORTIONS OF THE CAROLINAS. CONSIDERING THE SYNOPTIC
SCALE FEATURES CONTRIBUTING TO LIFT ALONG WITH MOISTURE AND
INSTABILITY...WE COULD BE DEALING WITH STRONG STORMS AT
TIMES...PRODUCING BRIEF STRONG WIND GUSTS (35-55 MPH) AND VERY
HEAVY...LOCALIZED RAINS. FOR TEMPERATURES...A MUGGY NIGHT WITH
LOWER/MID 70S EXPECTED MOST AREAS. DAYTIME HIGHS WED IN THE UPPER
80S. /10

.LONG TERM THURSDAY THROUGH TUESDAY...WILL CONTINUE TO BE UNDER
LOWER MID LEVEL HEIGHTS ASSOCIATED WITH TROF OVER THE SOUTHEAST INTO
THE NORTHERN GULF THU/FRI. AT THE SURFACE...WE BEGIN THE OUTLOOK
PERIOD WITH A STALLED FRONTAL ZONE...WITH A WAVE OF FRONTAL LOW
PRESSURE THAT MEANDERS OVER THE DEEP SOUTH THROUGH THE REMAINDER OF
THE WEEK. IT APPEARS THE DEEPEST MOISTURE AXIS WILL HAVE SHIFTED
EASTWARD...BECOMING MORE ALIGNED ALONG...EAST AND SOUTH OF INTERSTATE
65. THUS...HIGHER CHANCES OF RAIN WILL BE PLACED IN OUR EAST AND
SOUTHERN ZONES THU/FRI.

UPPER RIDGE OFF THE SOUTHEAST COAST BEGINS TO BUILD WESTWARD ACROSS
THE NORTHERN GULF LATE IN THE WEEKEND. THE AXIS OF THE UPPER RIDGE
CONTINUES WESTWARD OVER THE SOUTHERN STATES INTO THE BEGINNING OF
NEXT WEEK. THE LOW/MID LEVEL RIDGE AXIS TO OUR NORTH AND EAST...AS
WELL...ALLOWS TAP OF ATLANTIC MOISTURE TO RIDE WESTWARD ON THE LOWER
LEVEL EASTERLIES. THUS...A CHANCE OF TSTMS WILL REMAIN IN THE
FORECAST. LITTLE CHANGE IN TEMPERATURES FROM WHAT WE RECEIVED FROM
THE PREVIOUS SHIFT. /10

&&

.MARINE...A GENERALLY LIGHT WEST TO SOUTHWEST FLOW WILL CONTINUE
THROUGH FRI. THE FLOW WILL BECOME SOUTHEAST TO SOUTH BY THE WEEKEND
AS A WEAK SURFACE TROF SLOWLY DISSIPATES OVER THE MARINE AREA. SEAS
WILL BE GENERALLY 1 FOOT OR LESS THROUGH THE FORECAST PERIOD. WINDS
AND SEAS WILL BE HIGHER NEAR SHWRS/TSTMS THROUGH MUCH OF THE
FORECAST PERIOD. /04

&&

.FIRE WEATHER...NO HEADLINES. AN UNSETTLED WEATHER PATTERN LOOKS TO
CONTINUE INTO WED WITH LOWER CHANCES OF RAIN ENTERING THE FORECAST
DURING THE DAY...THU. /10

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      76  88  73  92 /  40  60  30  20
PENSACOLA   76  89  74  90 /  40  70  30  40
DESTIN      78  89  76  89 /  30  70  40  50
EVERGREEN   73  88  70  90 /  50  70  30  30
WAYNESBORO  72  88  69  92 /  50  50  10  10
CAMDEN      74  88  70  92 /  50  70  20  10

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, Aug 11, 6:30 AM CDT, 14 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
630 AM CDT TUE AUG 11 2009

CORRECTED DAY TWO THROUGH SEVEN PERIOD

ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078-
079-121200-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE
BAY-COASTAL WATERS FROM DESTIN FL TO PASCAGOULA MS OUT 60 NM-
WAYNE-PERRY-GREENE-STONE-GEORGE-
630 AM CDT TUE AUG 11 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ALABAMA...SOUTHWEST ALABAMA...SOUTHEAST MISSISSIPPI...THE WEST
FLORIDA PANHANDLE AND THE COASTAL WATERS OF ALABAMA AND THE WEST
FLORIDA PANHANDLE.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE TO
DEVELOP OVER THE FORECAST AREA TODAY AND EARLY TONIGHT IN RESPONSE
TO DEEP ATMOSPHERIC MOISTURE AND INCREASED INSTABILITY FROM DAYTIME
HEATING. BY LATE TONIGHT A STRONG UPPER LEVEL DISTURBANCE WILL MOVE
SOUTHEAST ACROSS THE LOWER MISSISSIPPI RIVER VALLEY GIVING WAY TO
BETTER MID LEVEL FORCING ACROSS THE REGION EARLY WEDNESDAY MORNING.
THE MAIN THREATS FROM THE STRONGER THUNDERSTORMS TODAY AND EARLY
TONIGHT WILL BE GUSTY WINDS OF 30 TO 40 MPH...DANGEROUS CLOUD TO
GROUND LIGHTNING...AND HEAVY DOWNPOURS. OTHERWISE...WIDESPREAD
HAZARDOUS OR SEVERE WEATHER IS NOT IS EXPECTED THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

INCREASED LIFT FROM A STRONG UPPER LEVEL DISTURBANCE APPROACHING
FROM THE NORTHWEST COMBINED WITH SUFFICIENT MOISTURE IN THE LOWER TO
MID LEVELS OF THE ATMOSPHERE AND INCREASE INSTABILITY FROM DAYTIME
HEATING WILL GIVE WAY TO SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS WEDNESDAY AND EARLY WEDNESDAY NIGHT. STRONG GUSTY
WINDS...FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY RAIN WILL
ACCOMPANY THE STRONGER THUNDERSTORMS MOST OF THE DAY. ISOLATED CASES
OF DAMAGING WINDS AND LARGE HAIL WILL ALSO BE POSSIBLE MOSTLY DURING
THE AFTERNOON AND EARLY EVENING HOURS.  OTHERWISE...WIDESPREAD
HAZARDOUS OR SEVERE WEATHER IS NOT ANTICIPATED WEDNESDAY THROUGH
MONDAY.

.SPOTTER INFORMATION STATEMENT...

AT THIS TIME ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT
IS NOT ANTICIPATED THROUGH THE FORECAST PERIOD.

In the hours before

Special weather statement, Aug 11, 3:52 PM CDT, 5 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
352 PM CDT TUE AUG 11 2009

MSZ079-112130-
GEORGE-
352 PM CDT TUE AUG 11 2009

...A STRONG THUNDERSTORM WILL AFFECT GEORGE COUNTY...

AT 351 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 4 MILES SOUTHEAST OF BASIN...MOVING EAST AT 10
MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
AGRICOLA AND MOVELLA THROUGH 430 PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...FREQUENT
LIGHTNING...AND WIND GUSTS OF 45 TO 55 MPH. WINDS THIS STRONG COULD
BRING DOWN DEAD OR DISEASED TREES AND LARGE LIMBS RESULTING IN
SERIOUS INJURY OR PROPERTY DAMAGE. LOCAL LOSS OF ELECTRICAL POWER MAY
RESULT FROM DOWNED POWER LINES. EXERCISE EXTREME CAUTION WHEN
OUTDOORS DURING SUCH STRONG WINDS...OR SEEK SHELTER IN A SAFE HOME OR
BUILDING UNTIL THE STORM HAS PASSED.
Special weather statement, Aug 11, 5:41 PM CDT, 3 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
541 PM CDT TUE AUG 11 2009

ALZ053-055-061-062-112330-
UPPER MOBILE-MONROE-CLARKE-UPPER BALDWIN-
INCLUDING THE CITIES OF...BAY MINETTE...
541 PM CDT TUE AUG 11 2009

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT MONROE...CLARKE...
BALDWIN AND MOBILE COUNTIES...

AT 540 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS FROM 2 MILES SOUTHEAST OF BARLOW BEND TO
2 MILES NORTHWEST OF HURRICANE...MOVING EAST AT 10 MPH.

THIS LINE OF STORMS WILL AFFECT AREAS IN AND AROUND...
I65 AND AL 225...HURRICANE...HOMEWOOD...MINEOLA AND I65 AND AL 59
THROUGH 630 PM CDT.

THE PRIMARY THREATS FROM THESE STORMS ARE SMALL HAIL...FREQUENT
LIGHTNING...AND WIND GUSTS OF 45 TO 55 MPH. WINDS THIS STRONG COULD
BRING DOWN DEAD OR DISEASED TREES AND LARGE LIMBS RESULTING IN
SERIOUS INJURY OR PROPERTY DAMAGE. LOCAL LOSS OF ELECTRICAL POWER MAY
RESULT FROM DOWNED POWER LINES. EXERCISE EXTREME CAUTION WHEN
OUTDOORS DURING SUCH STRONG WINDS...OR SEEK SHELTER IN A SAFE HOME OR
BUILDING UNTIL THESE STORMS HAVE PASSED.

THESE STORMS COULD PRODUCE RAINFALL AMOUNTS OF 1 TO 2 INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND
LOW LYING AND POOR DRAINAGE AREAS. REMEMBER...DO NOT DRIVE YOUR
VEHICLE INTO WATER COVERED ROADWAYS. THE DEPTH MAY BE TOO GREAT TO
ALLOW A SAFE CROSSING.
Special weather statement, Aug 11, 6:42 PM CDT, 2 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
642 PM CDT TUE AUG 11 2009

ALZ059-FLZ001-003-120045-
ESCAMBIA-INLAND ESCAMBIA-INLAND SANTA ROSA-
INCLUDING THE CITIES OF...BREWTON...
642 PM CDT TUE AUG 11 2009

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN ESCAMBIA AND
NORTHERN  SANTA ROSA COUNTIES...

AT 640 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS FROM 4 MILES NORTHEAST OF APPLETON TO 3
MILES SOUTHWEST OF CHUMUCKLA...MOVING EAST AT 10 MPH.

THIS LINE OF STORMS WILL AFFECT AREAS IN AND
AROUND...CHUMUCKLA...OSAKA...FOSHEE...CENTURY AND CENTURY THROUGH
745 PM CDT.

THE PRIMARY THREATS FROM THESE STORMS ARE SMALL HAIL...FREQUENT
LIGHTNING...AND WIND GUSTS OF 35 TO 45 MPH. WINDS THIS STRONG COULD
DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THESE STORMS
HAVE PASSED.

THESE STORMS COULD PRODUCE RAINFALL AMOUNTS UP TO AN INCH IN A SHORT
PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW
LYING AND POOR DRAINAGE AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE
INTO WATER COVERED ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A
SAFE CROSSING.
Local storm report, Aug 11, 6:59 PM CDT, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
659 PM CDT TUE AUG 11 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     TSTM WND GST     OPP                     31.28N 86.26W
08/11/2009  U0 MPH           COVINGTON          AL   TRAINED SPOTTER

            HOME OWNER SAYS CAR PORT COLLASPED, APPARENTLY DUE TO A
            WIND GUST OF UNKNOWN SPEED

&&

DONF

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 2:02 PM CDTSpecial Marine WarningMOB58 min
Aug 12, 6:29 PM CDTAreal Flood AdvisoryMOBEscambia106 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.